MAUDE Adverse Event Report: SYNTHES GMBH STARDRIVE SCREWDRIVER SHAFT FOR 1.5MM HCS T4

SYNTHES GMBH STARDRIVE SCREWDRIVER SHAFT FOR 1.5MM HCS T4
Catalog Number 03.230.004
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/13/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint: (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Additional narrative: complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in japan as follows: it was reported that on (b)(6) 2023, the patient underwent the orif surgery for distal proximal phalanx fracture with two headless compression screw 1.5 in question.After the fracture was reduced and temporarily fixed with k-wire, it was fixed with two 1.5 mm hcs from the distal articular surface (ip joint).The first screw was drilled using 1.1 mm drill bit and inserted.While moderate pressure was applied, the driver was replaced, and the head part of the screw was buried in the bone.Appropriate pressure was applied to the second screw as well, and the screw was inserted after replacing the driver.It was confirmed by palpation that the head part was buried, but it was not completely buried, so the screwdriver in question was used to try to bury it again because of the joint surface.It was hard and good bone quality, but the head part was not completely buried even though and the head part of the screw was reinserted carefully with axial pressure.Therefore, an attempt was made to remove the screw once, but the tip of the screwdriver was twisted and damaged, making it impossible to remove.Some troubleshooting was attempted.The screw could not be removed by j&j rescue set owned by the hospital.With needle-nose pliers, etc., the head was not protruding enough to be grasped with pliers, so it could not be removed.In the end, at the discretion of the surgeon, the front bone was scraped with a 1.0mmk wire, grasped with a needle holder, and finally removed.The two removed screws had damaged heads.Newly selected 19mm and 15mm screws and performed the procedure.The first screw at the front was drilled using the optional 1.8 mm drill bit for the head piece, and the second screw was inserted using the t4 driver shaft which in the hospital-owned va-hand instrument to complete fixation.The surgery was completed successfully with 2hr surgical delay.The surgeon pointed out that the screwdriver twisted because the tip of the screwdriver was thin and weak.He also commented that it is difficult for the user to judge whether the force is greater than the strength of the screwdriver when it is necessary to apply torque when inserting the screw.This report is for one (1) scrdriver shaft t4 w/colour-marking f/hc this is report 1 of 3 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: h3, h6: the device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.If information is obtained that was not available for this medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Additional narrative: a manufacturing record evaluation was performed for the finished article lot and no non-conformances were identified.Part: 03.230.004 lot no: 9591474 release to warehouse date:17 aug 2015 manufacturing site: werk bettlach the product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device.Visual analysis of the returned sample revealed that scrdriver shaft t4 w/colour-marking f/hc was worn at the tip.The observed condition was consistent as an end of life indicator for the device.No other issues were identified.The device exhibits damage consistent with repeated use.The lifecycle requirements of the device are event related and depend on the use and inspection of the device in clinical practice.As the device can be damaged on the first or 100th use, the device must be properly inspected prior to each surgical use.Refer to the device/country specific ifu for information related to end of life, reprocessing instructions, and inspection procedures.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed as the observed worn tip of scrdriver shaft t4 w/colour-marking f/hc would have contributed to the complained issue.There is no indication that a design or manufacturing issue has caused the complaint condition.It was determined that the reusable instrument was worn from repeated use and servicing.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.If information is obtained that was not available for this medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
STARDRIVE SCREWDRIVER SHAFT FOR 1.5MM HCS T4
Common Device Name
SCREWDRIVER
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
Manufacturer (Section G)
WERK BETTLACH (CH)
muracherstrasse 3
bettlach 2544
SZ   2544
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 19380
3035526892
MDR Report Key16664506
Report Number8030965-2023-04009
Device Sequence Number14945496
Product Code HXX
UDI-Device Identifier07611819990036
UDI-Public(01)07611819990036
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.230.004
Device Lot Number9591474
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/14/2023
Supplement Date Received by Manufacturer05/04/2023
06/14/2023
08/25/2023
Initial Report FDA Received Date04/03/2023
Supplement Report FDA Received Date05/18/2023
06/14/2023
08/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/17/2015
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HCS Ø1.5 SELF-DRILL L20/6 TAN.; HCS Ø1.5 SELF-DRILL L20/6 TAN.
Patient SexMale